Virginia, 2002

Damaging Wind in Virginia, July 27, 2002

July 27, 2002 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 27, 2:00 PM EST, 1 hour earlier.

Area forecast discussion, Jul 27, 2:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
300 PM EDT SAT JUL 27 2002

...INCREASING HEAT AND HUMIDITY SUNDAY THROUGH TUESDAY...

SOUTH WINDS WILL TURN TO SOUTHWEST OVERNIGHT AND SUNDAY WHICH WILL
HELP PUMP IN HEAT FROM THE MID-WEST. TEMPS EXPECTED TO INCREASE
SUNDAY TO LOW 90S DELMARVA TO UPPER 90S INTERIOR VIRGINIA WITH A FEW
100 READINGS AROUND...ESPECIALLY HOT SPOTS LIKE PTB/RIC/FMX. THE DPS
WILL RISE ALSO TO MID 70S. THE RESULTANT HEAT INDICES WILL REACH
NEAR 105 MOST AREAS AWAY FROM THE COAST. WILL CONTIUE WITH SPS FOR
HIGH HEAT/HUMIDITY AND ALLOW MID SHIFT TO VIEW ONE MORE RUN TO
DECIDE ON EXCESSIVE HEAT ADVISORY OR WARNING SUN THRU TUE. A SHORT
WAVE WILL MOVE ESE ACROSS VIRGINIA TONIGHT WHICH WILL TRIGGER
SCATTERED TSTMS WITH HEAVY RAIN FOR CWA. SHOULD LAST TILL MIDNIGHT
SE VA AND NE NC ZONES...ENDING EARLIER OVER DELMARVA TO RIC AND WEST
OF I-95. DRY SUNDAY AND MONDAY...THEN RETURNING SLIGHT CHCS FOR
TSTMS BEGINNING AGAIN ON TUE...WITH APPROACH OF ANOTHER SHORT WAVE.

FYI...
RCRD HI TEMPS SUN (7/28) AND MON (7/29)
        7/28      7/29
RIC  102 1952  101 1993
ORF   97 1955  103 1993
SBY  100 1940   97 1954
ECG  100 1952   99 1993

CWF...NO FLAGS...S WINDS BECOMING SW TONIGHT AND SUNDAY...THEN W.

FCSTID =
SBY   74  92  75  94 /  40  10  10  20
OXB   76  86  75  88 /  40  10  10  20
ECG   75  92  76  94 /  40  10  10  20
ORF   75  94  77  96 /  40  10  10  20
PHF   75  94  77  96 /  40  10  10  20
AKQ   73  95  75  97 /  40  10  10  20
RIC   72  97  75  99 /  40  10  10  20
FVX   72  97  75  99 /  40  10  10  20

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

HOULE

In the hours before

Special weather statement, Jul 27, 2:15 PM EST, 45 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-280900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT SAT JUL 27 2002

...INCREASE IN HEAT AND HUMIDITY FOR NEXT FEW DAYS...

A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE MID ATLANTIC REGION
TONIGHT...THEN REMAIN OVER THE AREA SUNDAY THROUGH EARLY IN THE
UPCOMING WEEK. WINDS WILL TURN FROM THE SOUTH TO WEST
SOUTHWEST...RESULTING IN INCREASING LEVELS OF HEAT. HIGH
TEMPERATURES WILL REACH THE MID AND UPPER 90S...MAINLY AWAY FROM THE
COAST. THE HIGHER TEMPERATURES...COMBINED WITH INCREASING
HUMIDITY...MAY YIELD INLAND HEAT INDICES BOTH SUNDAY AND MONDAY
AFTERNOON AROUND 105 DEGREES...AND POSSIBLY AS HIGH AS 110 DEGREES
IN A FEW LOCATIONS.

A HEAT ADVISORY OR EXCESSIVE HEAT WARNING MAY BE REQUIRED SUNDAY AND
MONDAY.

YOUNG CHILDREN...THE ELDERLY AND PEOPLE WITH CRONIC RESPIRATORY
PROBLEMS ARE AT GREATER RISK TO THE HEAT. HEAT EXHAUSTION, CRAMPS,
OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE
TO THESE CONDITIONS. FRIENDS, RELATIVES, OR NEIGHBORS SHOULD CHECK
ON PEOPLE WHO MAY BE AT RISK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

22

The radar

The Norfolk radar (KAKQ), 78 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
July 27, 3:00 PM EST
Where
Chesterfield County, 3 mi E of Midlothian
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -77.600

Couple trees down. Sheet metal roof of auto body shop partially torn off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309761.